Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 30, NWS Caribou, ME

July 22, 2016Somerset County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 22, 2016, 2:13 PM EDT for Somerset County, Maine. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 2:13 PM EDT (18:13 UTC)
Expired
Jul 22, 2016, 3:00 PM EDT
In force
47 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Somerset County, ME

The radar

The Caribou radar (KCBW), 185 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS51 KCAR 221813
SVRCAR
MEC025-221900-
/O.NEW.KCAR.SV.W.0030.160722T1813Z-160722T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
213 PM EDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN WEST CENTRAL MAINE...

* UNTIL 300 PM EDT

* AT 212 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES WEST OF
  BILLY-JACK DEPOT...OR 30 MILES SOUTHWEST OF SAINT JUSTE...MOVING
  EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BAKER LAKE...BILLY-JACK DEPOT AND COMSTOCK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4610 7028 4610 7025 4615 7023 4618 7028
      4619 7029 4623 7026 4627 7025 4629 7023
      4630 7021 4633 7021 4635 7019 4635 6977
      4599 6987 4608 7030
TIME...MOT...LOC 1812Z 280DEG 27KT 4623 7044 

HAIL...1.00IN
WIND...60MPH
 
$$

MIGNONE
2 follow-up statements
140 
WWUS51 KCAR 221838
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
238 PM EDT FRI JUL 22 2016

MEC025-221900-
/O.CON.KCAR.SV.W.0030.000000T0000Z-160722T1900Z/
SOMERSET ME-
238 PM EDT FRI JUL 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOMERSET COUNTY...

AT 237 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF BILLY-JACK DEPOT...OR 26 MILES SOUTH OF SAINT JUSTE...MOVING EAST
AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BAKER LAKE...BILLY-JACK DEPOT AND COMSTOCK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4610 7028 4610 7025 4615 7023 4618 7028
      4619 7029 4623 7026 4627 7025 4629 7023
      4630 7021 4633 7021 4635 7019 4635 6977
      4599 6987 4608 7030
TIME...MOT...LOC 1837Z 280DEG 27KT 4620 7017 

HAIL...1.00IN
WIND...60MPH
 
$$

MIGNONE
178 
WWUS51 KCAR 221900
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EDT FRI JUL 22 2016

MEC025-221910-
/O.EXP.KCAR.SV.W.0030.000000T0000Z-160722T1900Z/
SOMERSET ME-
300 PM EDT FRI JUL 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOMERSET COUNTY HAS EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4610 7028 4610 7025 4615 7023 4618 7028
      4619 7029 4623 7026 4627 7025 4629 7023
      4630 7021 4633 7021 4635 7019 4635 6977
      4599 6987 4608 7030
TIME...MOT...LOC 1856Z 280DEG 27KT 4620 7017 

$$

MIGNONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:56 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 22, 12:56 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1256 PM EDT FRI JUL 22 2016

.SYNOPSIS...
A cold front will approach this morning and cross the region on
this afternoon and evening. Another secondary cold front with an
upper level low will approach from the northwest on Saturday and
cross the area Saturday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
1255 PM Update:
Latest radar showed area of showers and embedded tstms in Quebec
moving toward western Maine border. 16Z mesoanalysis indicated
MUCAPES apchg 1000 joules w/0-6km shear up to 35-40 kts. 0-3KM
lapse rates at 7 c/km w/mid level lapse rates around 6.5 c/km
attm. HRRR continues to be the mesoscale guidance that has the
best handle on the situation. Still expecting the atmosphere to
destabilize more w/strong to severe storms holding holding back by
2 hrs. Northern and western areas first and then central and
interior downeast by later this afternoon into the evening. Issued
a Special Weather Statement to highlight the threats with this
event. Raised afternoon maxes as well based latest readings.
Interior Downeast including Bangor heating up faster than expected
as BGR is already at 90F which is well above the convective temp.

Previous Discussion...
It's difficult to pin down what ptn of the FA will see the most
activity attm, with different meso models showing different
scenarios, but it seems likely that there could be multiple
clusters of tstms this aftn into erly eve. Max fcst SBCAPEs are
fcst to reach from 1500 J/kg across the N to perhaps as high as
2250 J/kg ovr the lower Penobscot vly by mid to late aftn with
fcst 0-6km bulk shears xpctd to reach 30 to 40 kt, meaning that
some storms could produce strong gusty winds, with hail size being
somewhat lmtd by high fzls.

Tstm cvrg should dissipate to isold by late tngt with the loss of
day tm htg. For now, given decent fcst forward motion of tstms,
we did not go for hvy QPF for any ptn of the FA, but cannot rule
out lclzd hvy rnfl due in the event of training of tstms ovr
particular lctns. High temps tdy will be dependent on how much
sunshine ptns of our FA receive, with warm ovrngt lows again due
to warm moist air holding ovr the region.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For Saturday, look for a continued threat of storms throughout the
area. Slightly cooler air moves in aloft from the northwest, but
it will still be fairly warm at lower levels of the atmosphere
(highs upper 70s to mid 80s) along with decent moisture. An upper
level trough passing through will help ignite the storms. Any
storms could contain small hail.

Quieting down Saturday night and Sunday as high pressure moves in
as well as slightly drier air. Can't rule out a few showers over
far Eastern Maine Sunday, but generally Sunday is looking dry with
highs still warm with upper 70s to mid 80s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Temperatures remaining above average Monday night through Friday.
Shot at showers and storms late Monday into Tuesday with the
passage of a weak upper level trough. Then dry Wednesday with
showers and storm chances returning possibly Thursday and more
likely Friday. Models in decent agreement in the extended.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Mainly VFR across the TAF sites thru this eve with
ocnly MVFR vsbys with heavier shwrs and brief IFR vsbys with tstms
this aftn into early eve. MVFR and brief IFR vsbys are also
possible late tngt with patchy fog.

SHORT TERM: Generally VFR Saturday through Monday. Locally worse
conditions possible Saturday however due to showers and storms.
Next shot at widespread MVFR/IFR comes with a system Monday night.

&&

.MARINE...
NEAR TERM: Will cont with the SCA for marginal haz seas ovr our
outer MZ waters for tngt, but we needed to slow down the rate of
rise of wv hts from late last ngt thru this morn based on latest
buoy obs. Wv hts should lower to below 5 ft ovr the outer waters
by 8 am Sat. Cannot rule out marine ST and patchy fog especially
tngt due to relatively moist trop air flowing NE ovr the cold Gulf
of ME waters.

SHORT TERM: Conditions below small craft levels Saturday to
Monday. Seas 2 to 4 feet Saturday through Monday with winds around
10 knots.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas from 6 PM this evening
     to 8 AM EDT Saturday for ANZ050-051.

&&

Near Term...Hewitt
Hazardous weather outlook, Jul 22, 4:22 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
422 AM EDT FRI JUL 22 2016

MEZ001>006-010-011-015>017-029>032-230830-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
422 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...FAR NORTHERN MAINE...INTERIOR
DOWNEAST MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY BE STRONG AND
WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
SATURDAY...MAINLY IN THE AFTERNOON INTO EARLY EVENING.
THUNDERSTORMS MAY POTENTIALLY PRODUCE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-230830-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
422 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VJN

In the hours before

Special weather statement, Jul 22, 12:14 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1214 PM EDT FRI JUL 22 2016

MEZ001>006-221900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS
1214 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORMS EXPECTED THROUGH THE AFTERNOON INTO EARLY
EVENING...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE
STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH
AND HAIL ALONG WITH HEAVY RAINFALL. THE AREAS MOST PRONE TO THE
STRONGER STORMS WILL BE THE FROM THE ALLAGASH AND SAINT JOHN
VALLEY SOUTHEAST INTO THE CARIBOU AND PRESQUE ISLE AREA INCLUDING
THE MARS HILL REGION.

IF THREATENING WEATHER APPROACHES YOUR AREA,TAKE COVER IN A
SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE,
PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY
HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

MEZ010-011-015>017-029>032-221900-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
1214 PM EDT FRI JUL 22 2016

...STRONG THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON INTO THE
EVENING...

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE
STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH
AND HAIL ALONG WITH HEAVY RAINFALL.

IF THREATENING WEATHER APPROACHES YOUR AREA, TAKE COVER IN A
SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE,
PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY
HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:41 PM EDTSevere Thunderstorm WarningCARAroostook49 min
Jul 22, 4:06 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis39 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.